Tito had a rabies vaccination 3 weeks ago. This was because the vet to whom we brought him insisted it was state law that he had to have it, even though he was a completely indoor cat, and we were bringing him there to check out his mouth (we had seen blood traces in the waterbowl). As a result of what we believe was a botched shot into his rear leg muscle, Tito started limping, and favoring that leg a few days later. We brought him to another vet (we weren't going to go back to the original, for sure) who, after a thorough checkup, prescribed .3 ml/kg every other day for 3 treatments, as well as giving him a benadryl shot. After 2 treatments, his limp got worse, and we brought him back. A different vet in the same practice, upped the Metacam to .5 ml/kg evry day for 5 days. He did however, perform bloodwork before making this prescription, and Tito's kidney numbers were all fine, so we went ahead. At the first dose, Tito fought like hell to not take it. We figured it was because cats always struggle when you give them oral medicatuon, so we went ahead. When it came time for the  next dose, Tito fought hard again, but we persisted. You can just imagine the incredible guilt my wife and I have now, looking back at his reaction-it is incredibly wrenching to feel you have assisted in killing your pet, all because your intentions were good. If only we had it back to do (or NOT do) again.....
Later that night, Tto threw up yellow bile, and stopped eating and drinking, and became withdrawn, obviously feeling poorly. As this didn't improve the next day, we brought him back to the vet. This time, his kidney numbers were off the chart. We were shocked, stunned. Even though the vet had warned us that Metacam did have renal failure as a possible "side effect", we were assured that this happened maybe once in 10,000 cats- and certainly not at the dosage level we were at. The vet said he had never personally seen it happen. Unfortunately for Tito and us, he cannot make that claim anymore. We immediately took Tito to an animal hospital, where they immediately started diuresis. He did not respond overnight, so they catheterized him and put a stent into his jugular, so they could begin an IV drip. This was basically the last-ditch effort at saving Tito- at this point, even though we deperately wanted him to live, we were getting torn by the feeling that he was needlessly suffering, and scared without us there. They also gave him a diuretic- still, he did not respond. His kidneys were shutting down, and he could not make any urine- and now the fluid had nowhere to go. We were in constant contact with the hospital as these decisions were made. When we got the call this morning that we should get there as soon as possible to say goodbye, our last hope was gone, and now we just wanted to have his suffering cease. At 7:30 this morning, just 38 hours after we brought him to the hospital, our loving little boy, just over 6 years old, was gone- way,way,way before his time. Could there have been underlying health factors we were unaware of, that contributed to hid kidney failure? Yes- but the cause and effect of the "safe" dose of Metacam, in our minds(and of the vet that prescribed the second, larger daily dose) is undeniable. This vet is also disconsolate over Tito's death- when we called him today to tell him what happened, he was audibly shaken. I am sure he will never look at Metacam the same way again. Even though we know we were doing what we thought was best to help heal Tito, we are haunted by the memory of his violent reaction to taking the Metacam after the first couple of low doses- my God, if only we had paid closer attention to him, maybe we would still have him in our lives. I know we will eventually stop beating ourselves up- but it will take a while. Meanwhile, we will spread the word about Metacam to all our friends who have pets- and a site like this is  blessing. Thanks for letting me share my story. I have attached a photo of Tito.

Jon and Deirdre